Skip to main content
eScholarship
Open Access Publications from the University of California

Leukocytoclastic vasculitis with late-onset Henoch-Schönlein purpura after trifluridine/tipiracil treatment

  • Author(s): Aria, Alexander B
  • Chen, Leon
  • Glass, William F
  • Lahoti, Amit
  • Chon, Susan Y
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Trifluridine/tipiracil has been approved for the treatment of refractory metastatic colorectal cancer. Adverse effects of this drug combination include leukopenia, neutropenia, fatigue, diarrhea, and vomiting. We present a case of trifluridine/tipiracil-induced leukocytoclastic vasculitis (LCV) with late-onset Henoch-Schönlein purpura (HSP) in a 42-year-old man with metastatic appendiceal cancer. The patient's biopsy-proven LCV developed one month after he began trifluridine/tipiracil treatment and resolved after discontinuation of the drug. He presented to the emergency department two months after the appearance of his LCV with shortness of breath, elevated blood pressure, elevated creatinine, hematuria, and proteinuria. A kidney biopsy was performed and the presence of IgA deposits and cellular crescents indicated rapidly progressive glomerulonephritis secondary to Henoch-Schönlein purpura (HSP). Neither LCV nor HSP have been reported as adverse effects of trifluridine/tipiracil treatment. Malignancy as a cause of our patient's HSP is another possibility. The delay between our patient's skin findings and acute renal failure indicates that suspected HSP should be monitored by urinalysis for a period of time owing to the risk of life-threatening renal disease.

Main Content
Current View